Lymphoma can cause adrenal glands infiltration, but only a handful of cases of adrenal involvement have been reported in classical Hodgkins lymphoma. We present a case of 24y male of Indian origin presenting with B symptoms, AKI, breathlessness, and diarrhoea. CT CAP showed lymphadenopathy, enlarged kidneys and adrenal glands bilaterally. 18F-FDG PET CT showed PET avid lymphadenopathy and non-avid bilateral adrenal masses. Histology of axillary lymph node confirmed classical Hodgkins lymphoma possibly of nodular sclerosing subtype. Chemotherapy was commenced. Before 2nd cycle developed hypotension and unretractable vomiting. This was thought to be related to chemotherapy, but it did not respond to numerous antiemetics. Significant skin, gums, tongue pigmentations that intensified over 2 month period were noted. Eventually he was found to have adrenal failure and Hydrocortisone and Fludrocortisone were commenced with significant improvement in his symptoms.
Results : ACTH 2543 ng/l, cortisol 76 nmol/l, SST baseline, 30 min, 60 min 86, 79, 78 nmol/l respectively, Na 131 nmol/l, K 5.1 nmol/l. Adrenal antibodies and Quantiferon TB Gold were negative excluding Addisons disease and tuberculosis. 18F-FDG PET CT post 2 cycles of chemotherapy demonstrated resolution of FDG avidity in lymph nodes and reduction in size of adrenal masses with prominent FDG uptake, which was not evident at pre-treatment scan.
Discussion: Bilateral adrenal involvement with adrenal failure in classical Hodgkins lymphoma appears to be very rare, but needs to be considered especially in context of enlarged adrenals at presentation and refractory vomiting during chemotherapy. Rapid appearance of pigmentation in this case suggests rapid destruction of adrenal cortex by the disease. Hyperpigmentation may be challenging cosmetically and culturally and can be missed in darker skin patients. Photographic comparison can be useful in diagnosis. This patient was much paler on his photos 2 months prior diagnosis.